When you think about it, statins are amazing. Here is a drug that works for men, women, and people with different genetic backgrounds. It also mixed well with a wide variety of other medications and can help people with a range of health conditions. There are amazingly few side effects and problems with statins considering the vast number of people taking them.
A study has come out that links statin drugs to three eye disorders (all reversible when the statins are stopped): double vision (diplopia), dropping upper eyelid (ptosis) and loss of eye motion (ophthalmoplegia). Here's the good news: when the people with these disorders stopped taking statins, the conditions went away.
It is important for both patients and doctors to know that stains could cause these problems. This could rule out other testing and treatments for these eye conditions. If you are taking statins and have one of these eye disorders, talk to your doctor about whether statins might be the cause (and whether you should go off them - -afterall a droppy eyelid is better than a heart attack). Below is the full reference for the study. You can print out the abstract and take it to your doctor if you need to (just click on the link).
F.W. Fraunfelder, Amanda Richards. Diplopia, Blepharoptosis, and Ophthalmoplegia and 3-Hydroxy-3-Methyl-Glutaryl-CoA Reductase Inhibitor Use. Volume 115, Issue 12, Pages 2282-2285 (December 2008)